Chronicles of the Heart, Part 48…

I’ve just discovered that something totally unsuspected has been screwing me up badly for over 18 months. The culprit? Furosemide (Lasix), my diuretic.

For the last couple of weeks it’s been largely forgotten, not entirely sure why, except possibly a subconscious aversion to the pain of having to walk six yards each way for a pee every half hour.

During that time my heart has been ticking along nicely. Occasionally tachy (related to my Salbutamol intake, I’m pretty sure), but steady and strong. It’s also stopped misfiring, flatlining, and throwing PVCs, mostly. None of that is subjective, I can see it clearly on my pulse ox. Blood pressure is low normal, too.

Anyway, about 90 minutes ago, I took a dose, and an hour later I felt absolutely appalling.

Right now I feel dreadfully weak and shaky, slightly panicky, with very blurred vision, yet, apart from what I think of as my baseline crapola, I felt OK before taking the Furosemide.

A look at the PIL suggests that not only is it responsible for how ill I feel right now, it’s also at least partly responsible for problems that I’d ascribed to my heart meds. Not entirely wrongly, as I do feel much better without them, and my heart and BP are much better behaved, but I now feel that Furosemide might have been amplifying the problems.

One biggie is that for months I thought I was losing my sight. I am, as I’ve mentioned previously, but for months I’ve been peering at my computer screen as if through a frosty window, so I naturally assumed I was getting worse. Why didn’t I see my doctor? Well, I’m pretty much maxed out on bad news, I can’t deal with any more.

I’m not getting worse, though, it was the bloody Furosemide.

It’s also quite possible that Furosemide was responsible, in part or in whole, for the huge problems I had with the beta-blocker Nebivolol. And no, I’m not trying it again without Furosemide! I’ve had enough and I’m doing very well without it.

So, since Furosemide, for some months now, has been increasingly ineffective, so much so that I’ve had to max out the dose (120mg once a day), I see no point in continuing with it.

I’ll  do some research over the weekend, to see if I can find a diuretic with fewer problems than Furosemide (the chance of finding one with no adverse effects is zero), and ask my GP to change my prescription on Monday.

About these ads

13 thoughts on “Chronicles of the Heart, Part 48…

  1. As awful as it is at least you have found a culprit for your eyesight and your other problems. I hope that you feel better (as better as you can be) soon. Hopefully, the affects of the Furosemide will wear off quickly!

    • Since I’m so much better without my heart drugs, I think I might give diuretics a miss for a while – give my system a chance to maybe get back to normal. I’m sure my kidneys will appreciate it.

  2. Hi Ron. these darned tablets /.you just dont realise what they are doing to you do you?till you get something like this happen. am sure i read somewhere about something that was a natural diuretic. though cant remember what the heck it was. not much good to you i know but could be worth looking up.hope you get it sorted soon

    • Thing is though, Dee, natural remedies are no safer than “proper” drugs, and far less well-regulated. Take the herbal arthritis remedy Devil’s Claw – that is, in fact, a naturally-occurring NSAID, with all the same potentially life-threatening side effects as, say, Naproxen. Not, of course, that they tell you that on the pack.

      And St. John’s Wort can be dangerous, even fatal, when taken with some drugs.

      Possibly the safest natural diuretic is beer (for a given value of safe),or, perhaps, dandelion tea, though given the high levels of Furosemide I have to take, I can’t see the latter helping. (And I think what you might be thinking of is Waterfall.)

      And I noticed today that I peed far less with Furosemide than I have been doing without it!

      • weird that. though i know when i was on it it didnt seem to affect me much at all. a friend who was also on it dare not go anywhere or do anything for a good 4/5 hours as she was at the loo every 20 minutes or so if she had taken hers. and we both drank about the same amount of fluids each day so it wasnt drinking more that did it with her. obviously affects different people differently and in different ways.

  3. Ron…as usual interesting man…Monday’s read!
    Forgotten, but have you read Ben Goldacre?…any of his books?
    He really lifts the lid on drugs and drug companies..
    Bad Pharma….. Bad Science….being 2 of them…..
    You are researching your body and drug effects, as I had to some years ago, I live with chronic pain, and had colluded with a GP to be pain free, the medications nearly killed me…now same pain no medication because I can’t take anything without severe side effects, only morphine which is no go it stops thought….I use CBT and Autogenics…Which “sustains me in usual crappiness”….:-)
    Take care Ron, don’t know if you realize how much you touch others lives, even if they don’t write back…

    • Being pain free is almost impossible to achieve. I know someone who has an implanted morphine pump, and still hurts. The choice comes down to functional and hurting, or dysfunctional/unconscious and not hurting. Analgesia, for a patient who needs to be alert and functional can never be more than a moderation of pain, not its absence. And it’s always a balancing act between benefits and side-effects.

      I have a drug combination – strictly unofficial – that I take when things get too extreme – two 30/500 Co-codamol, 60mg Dihydrocodeine, and 200mg Naproxen. It works, knocking pain down to a tolerable level without making me fall asleep, but there’s not the slightest possibility my GP would prescribe it. He’s flatly refused to prescribe DHC and Co-codamol at the same time, despite the fact that, used with care, they reinforce each other.

      I have a bit of a problem with Ben Goldacre, and his assumption that Big Pharma = Bad Pharma. Without Big Pharma, even with all its imperfections, many of us would be long dead. He tends to overlook that aspect.

      He also gets a bee in his bonnet and won’t let it go – as with fish oil a few years ago. He made his point in the first couple of weeks, but went on and on about it for about a year, maybe more, until even his supporters were sick of it. He does make some good points, and people would take more notice if he grasped the idea of not beating a subject to death. Make the point, reinforce it, move on.

      I know he’s one of the good guys, but he needs to lighten up a tad. And stop viewing the world as black and white, when it’s really shades of grey.

Comments are closed.